10/27/26 Overdose Spike Alert: Risk of Drug Overdose Increased in Dane County
Public Health Madison & Dane County is issuing a public health alert due to an increase, or spike, in drug overdoses in our community.
This alert is based on data from EMS providers. On October 26, there were at least five emergency services incidents involving overdoses in less than 24 hours. This is more overdoses than we usually see in our community.
Currently, it is unknown what is driving this spike. While several of the calls reported cocaine use, be aware that the overdose symptoms were consistent with opioid use. It is possible that the make-up of street drugs in our community changed, or that they could include a mixture of stimulants, opiates, fentanyl, or other synthetic drugs.
First responders, healthcare providers, and people who use drugs and their families should be aware of the increased risk of overdose in our community. Sign up to get email or text alerts about overdose spikes on Public Health's webpage. If you use drugs or know someone who does take steps for safe drug use:
- Know the signs of an overdose:
- Pale, sweaty or clammy skin
- Lips/fingertips turn blue
- Slow or irregular breathing: gasping, gurgling, or snoring
- Difficult or unable to wake
- Always call 911 if you think someone is overdosing
- Don't use street drugs alone; call Never Use Alone at 800-484-3731 or Safe Spot at 800-972-0590
- Check in with your friends/family who use drugs
- Test all drugs for fentanyl and test opioids for Xylazine before using
- Carry Naloxone and be prepared to use multiple doses when needed
- Get safer use supplies, like fentanyl test strips and Naloxone, from the Syringe Services Program at Public Health Madison & Dane County: 2705 E. Washington Ave. or 2300 S. Park St. in Madison
- Contact the Behavioral Health Resource Center of Dane County for treatment and recovery resources: (608) 267-2244
- Share this alert with others